Hail, Goshen
- When
- May 15, 4:40 PM MST to 4:42 PM MST
- Where
- Goshen County, 3.3 mi NW of Huntley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -104.200
Quarter size hail was observed eight miles south of Torrington.
A thunderstorm produced large hail over central Goshen County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail over central Goshen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 15, 4:11 PM MST, 29 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 511 PM MDT Mon May 15 2017 .UPDATE... Issued at 448 PM MDT Mon May 15 2017 Severe Tstrm Watch #215 effective until midnight for Niobrara, Goshen, Sioux, Dawes and Box Butte counties. Tstorms were developing from Whitaker north-northeast into western Goshen County, as well as north and west of Douglas. Threats from stronger tstorms in and close to the watch area will be large hail and damaging winds. && .SHORT TERM...(This evening through Wednesday) Issued at 311 PM MDT Mon May 15 2017 Current obs and GOES 16 visible satellite loop shows a llvl boundary just east of the Laramie Range near Interstate 25 this afternoon. East to southeast winds have been observed across the far eastern plains of Wyoming and western Nebraska, with south to southwest winds further to the west. This boundary will likely be the focus for deep convection later on this afternoon as daytime cumulus has developed along and west of this boundary. Dewpoints are in the 50's east of this boundary even though there still remains a significant cap inversion just off the surface. Expect isolated thunderstorms to develop along and east of Interstate 25 over the next 2 to 3 hours and gradually move northeast across the plains. These thunderstorms will enter a more favorable environment for strong to severe weather as they move towards the WY/NE stateline. A few of these thunderstorms may contain damaging winds, large hail, and brief heavy rainfall with frequent lightning through late this evening. The most favorable area for severe tstorms will be north of a line from Douglas to Alliance Nebraska. This activity will likely subside after 9 PM with models showing occasional rain after midnight as a shortwave disturbance aloft moves overhead. Added patchy fog to the forecast in these areas due to light winds and saturated llvls. Tuesday will be a little cooler as the broad upper level trough begins to move eastward. High temperatures will still be pleasant and in the 60's to low 70's across the area, coolest north and west. Models show an area of midlevel subsidence associated with a weak ridge aloft. This will be short-lived however as the upper level trough currently over the southwestern Great Basin region will accelerate and lift northeast towards the forecast area Tuesday afternoon and evening. All models are showing an increase in convection during the afternoon. Some models are showing organized multi-cell convection due to the additional dynamic lift across southeast Wyoming with a bulls eye near Cheyenne and Torrington. Increased POP up to 45 percent in this area for scattered showers and thunderstorms, with values around 50-60 percent further east across the Nebraska panhandle due to more favorable soundings and greater amounts of moisture. For Wednesday, temperatures will continue to trend 5 to 10 degrees lower compared to Tuesday as the main Pacific upper level low begins moving towards the area. This system will have to be watched closely for impacts due to snowfall. Models all show precipitation (rain below 8000 feet) developing over the mountains and expanding into the valleys and high plains of southeast Wyoming for Wednesday. Continued increasing POP between 30 to 65 percent across most locations with rain possibly mixing with snow down to 6500 feet west of Interstate 25 as early as late Wednesday afternoon. .LONG TERM...(Wednesday night through Monday) Issued at 311 PM MDT Mon May 15 2017 The pattern starts to get interesting Wednesday night as a strong upper low digs southeastward into northern Utah and a cold front pushes south of our area and into eastern Colorado and central Nebraska. Rain showers changing over to snow for elevations above 5500 ft msl is expected late Wednesday night and as the upper low stalls over northern Colorado Thursday into early Friday. There could be some travel issues by Thursday morning across southeastern Wyoming along and west of I-25 where periods of heavy snow is possible Thursday into Friday. One thing that sometimes the models do not handle well with the projected pattern is convection that can fire up near the surface front to our southeast, cutting off the deep moisture inflow on the east and northeast side of the upper low, something that we have seen this spring with most of our storm systems. For now we kept expected snow amounts in the extended forecast closer to what the ensemble members would suggest. Models in fair agreement on at least likely PoPs most of the area Thursday with chance PoPs tapering off Friday into Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 511 PM MDT Mon May 15 2017 Widely scattered thunderstorms expected into this evening mainly over and around the northern Neb Panhandle. Cool front will pass across the area this evening switching winds out of a northerly to northwesterly direction. && .FIRE WEATHER... Issued at 311 PM MDT Mon May 15 2017 No Fire Weather concerns this week due to green fuels and moderate to high humidities. It will be mostly dry and mild this afternoon and into this evening with widely scattered thunderstorms east of Interstate 25. Mild conditions will likely extend into Tuesday before a significant spring storm system is forecast to push into the area Wednesday through the end of the week resulting in much cooler temperatures, widespread precipitation, and snowfall above . && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...MAJ SHORT TERM...TJT LONG TERM...JG AVIATION...RE FIRE WEATHER...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 516 AM MDT Mon May 15 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 161130- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 516 AM MDT Mon May 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms will develop across the southeast Wyoming and western Nebraska Panhandle High Plains late this afternoon and this evening. A few thunderstorms across the northern Nebraska Panhandle and Niobrara County in Wyoming may become severe containing hail and damaging winds. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered afternoon and evening thunderstorms are expected Tuesday and Wednesday. A cold front will bring colder temperatures and a good chance of widespread precipitation late this week. Portions of southeast Wyoming and the western Nebraska Panhandle may receive 1 to 3 inches of precipitation from Wednesday night through Friday. Snow levels will fall Thursday and Friday...with some snow accumulations likely for elevations above 6000 feet. .Spotter information statement... Spotter activation may be needed by late this afternoon and evening. WYZ103>106-109>117-161130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 516 AM MDT Mon May 15 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Scattered afternoon and evening thunderstorms are expected Tuesday and Wednesday. A cold front will bring colder temperatures and a good chance of widespread precipitation late this week. Portions of southeast Wyoming may receive 1 to 3 inches of precipitation from Wednesday night through Friday. Snow levels will fall Thursday and Friday...with some snow accumulations likely for elevations above 6000 feet. .Spotter information statement... Spotter activation will not be required at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1244 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST LUSK 42.76N 104.45W
05/14/2017 M59.00 MPH NIOBRARA WY AWOS
0940 PM TSTM WND DMG 7 ESE LUSK 42.72N 104.33W
05/14/2017 NIOBRARA WY EMERGENCY MNGR
EMERGENCY MANAGER REPORTED NUMEROUS DOWNED TELEPHONE
POLES, A FLIPPED TRAIN, AND A FLIPPED CAMPER AT NODE
WYOMING. REPORTS OF WIND GUSTS UP TO 86 MPH WITH THIS
STORM JUST AFTER 930 PM.
&&
TTRUDELSpecial Weather Statement National Weather Service Cheyenne WY 503 PM MDT MON MAY 15 2017 WYZ108-152345- Goshen County WY- 503 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 545 PM MDT... At 503 PM MDT, Doppler radar was tracking a strong thunderstorm near Veteran, or 16 miles southwest of Torrington, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Yoder, Veteran and Huntley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until midnight MDT for southeastern Wyoming. LAT...LON 4182 10450 4199 10453 4201 10412 4179 10409 TIME...MOT...LOC 2303Z 288DEG 29KT 4189 10439 Emanuel
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL YODER 41.92N 104.29W
05/15/2017 E0.75 INCH GOSHEN WY LAW ENFORCEMENT
PENNY SIZED HIAL JUST WEST OF YODER COVERS THE GROUND.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL YODER 41.92N 104.29W
05/15/2017 E0.75 INCH GOSHEN WY LAW ENFORCEMENT
PENNY SIZED HAIL JUST WEST OF YODER COVERING THE GROUND.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 8 SW TORRINGTON 41.99N 104.29W
05/15/2017 E0.75 INCH GOSHEN WY TRAINED SPOTTER
CHANGES FROM ABOUT PENNY TO PEA SIZED
&&
BCHAPMANThe Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
Quarter size hail was observed eight miles south of Torrington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701649.